Thunderstorm Wind, Scotland
- When
- July 11, 1:30 PM EST
- Where
- Scotland County, 1.22 mi N of Old Hundred
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 34.838, -79.583
One tree was reported down on Peele Chapel Road.
Showers and thunderstorms developed along a stalled cold front across southern portions of central North Carolina. With a warm and unstable air mass present near and south of the boundary the convection became strong to severe during the afternoon into the evening, augmented further by a weak disturbances moving across the area in the mid level flow.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
Showers and thunderstorms developed along a stalled cold front across southern portions of central North Carolina. With a warm and unstable air mass present near and south of the boundary the convection became strong to severe during the afternoon into the evening, augmented further by a weak disturbances moving across the area in the mid level flow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 11, 12:35 PM EST, 55 minutes earlier.
Area Forecast Discussion National Weather Service Raleigh NC 135 PM EDT MON JUL 11 2016 .SYNOPSIS... A low level frontal zone will remain quasi-stationary over NC, while a series of upper level disturbances pass overhead, through Tuesday. && .NEAR TERM /THROUGH TONIGHT/... As of 1055 AM Monday... Continued heating of the moist air mass across central NC will yield a slight-moderately unstable atmosphere by early-mid afternoon. This should set the stage for the initiation of scattered convection. 12z upper air analysis and meso-analysis suggest that the scattered convection should initially fire over the southern counties, in vicinity of a low level boundary where moisture convergence is occurring. Outflow from this round of convection should migrate northward, triggering additional showers and storms over the northern piedmont by late afternoon-early evening. While the bulk of convection will remain below severe criteria, enough bulk shear and instability exists to support an isolated storm or two with the primary severe weather hazard damaging wind gusts. High temps highly dependent upon when convection develops. A later than expected initiation time would lead to high temps a couple of degrees warmer than currently forecast. -WSS Some showers and storms may continue to percolate overnight, but with lesser coverage and intensity owing to nocturnal and diabatic cooling (from earlier convective overturning). Overnight temps in the low-mid 70s. -26 && .SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/... As of 415 AM Monday... Generally persistence, with little change in synoptic features and sensible weather from Monday. An elongated mid-upper level low now over the Lower to Middle MS Valley, and embedded within a broader positively-tilted trough axis, will gradually shear NEWD into the TN Valley through Tue night. Meanwhile, the low level frontal zone now strengthening over central NC will remain quasi- stationary there during the same time. The result will be another high chance of showers and storms, maximized diurnally from midday through early evening. In fact, a somewhat more moist BL, characterized by surface dewpoints in the lower to middle 70s, will probably favor lower convective cloud bases and LFC, with perhaps an uptick in overall coverage of convection relative to Monday. Associated high temperatures may accordingly be a couple of degrees cooler than Monday - generally middle to perhaps upper 80s. Like Monday night, a chance of (weaker) showers and storms will linger overnight, with areas of low stratus amidst the aforementioned more moist/humid BL, and lows mainly in the middle 70s. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... As of 400 AM Monday... The subtropical ridge and Bermuda will maintain a presence over the Southeast through late week. A wavy frontal zone stalled over the area today and Tuesday will lift northeast on Wednesday, shifting the best focus of 2 inch PW and convection across the Coastal Plain Wednesday afternoon. A piedmont trough will then setup under generally weak zone flow aloft, resulting in isolated to scattered storms Thursday and Friday, with an uptick in coverage possible by Saturday as a shortwave crosses the Great Lakes and a cold front approaches from the northwest. The front may not make it all the way into central NC, stalling instead over VA, which will continue a warm and humid airmass with scattered convection over the weekend. The GFS and EC show some measurable differences in the heat over the weekend, with the EC depicting a little more troughing over the eastern US and slightly cooler temps. In either case, highs will remain above normal as thicknesses peak near 1440m on Thursday, when temps should run about 3-6 degrees above normal in the mid-90s. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... As of 135 PM Monday... VFR conditions expected to prevail across central NC through mid day Tuesday. The exception will be MVFR/IFR ceilings and visibility in vicinity of scattered thunderstorms this afternoon and early this evening, and pockets of IFR/LIFR conditions early Tuesday morning where low clouds and fog develop. In addition, wind gusts 30-40kts will occur in vicinity of the stronger storms. A typical summer time pattern will prevail across central NC through the work week. This suggest a threat for sub-VFR conditions due to scattered afternoon and evening convection, and a brief period of early morning fog and low clouds. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...26 NEAR TERM...WSS SHORT TERM...26 LONG TERM...22 AVIATION...WSS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 616 AM EDT MON JUL 11 2016 NCZ042-073>078-083>086-088-089-121030- JOHNSTON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND- SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 616 AM EDT MON JUL 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SLOW-MOVING THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND LOCALIZED FLOODING THROUGH TONIGHT. SOME MAY ALSO PRODUCE STRONG...LOCALIZED WIND GUSTS UP TO 50 MPH THIS AFTERNOON. HOWEVER...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE THREAT OF SLOW-MOVING THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN AND LOCALIZED FLOODING WILL CONTINUE THROUGH TUESDAY NIGHT. HOWEVER...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ007>011-021>028-038>041-043-121030- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- WILSON- 616 AM EDT MON JUL 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SLOW-MOVING THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND LOCALIZED FLOODING THROUGH TONIGHT. HOWEVER...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE THREAT OF SLOW-MOVING THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN AND LOCALIZED FLOODING WILL CONTINUE THROUGH TUESDAY NIGHT. HOWEVER...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
118 PM EDT MON JUL 11 2016
NCZ074-083-084-111815-
RICHMOND NC-ANSON NC-MONTGOMERY NC-
118 PM EDT MON JUL 11 2016
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHEASTERN
RICHMOND...EAST CENTRAL ANSON AND SOUTHEASTERN MONTGOMERY COUNTIES
UNTIL 215 PM EDT...
AT 117 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHWEST OF ROCKINGHAM...MOVING NORTHEAST AT 20 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ELLERBE...NORMAN...COVINGTON...DERBY...
BLEWETT FALLS LAKE AND SANDHILLS GAME LAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3489 7988 3502 8002 3530 7971 3528 7971
3525 7970 3524 7967 3519 7966 3517 7962
3515 7961 3514 7959 3512 7957 3509 7958
3508 7958
TIME...MOT...LOC 1717Z 227DEG 18KT 3501 7989
WSSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
216 PM EDT MON JUL 11 2016
NCZ084>086-111900-
SCOTLAND NC-RICHMOND NC-HOKE NC-
216 PM EDT MON JUL 11 2016
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SCOTLAND...
SOUTHEASTERN RICHMOND AND SOUTHWESTERN HOKE COUNTIES UNTIL 300 PM
EDT...
AT 216 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HAMLET...OR 9 MILES NORTHWEST OF LAURINBURG...MOVING NORTHEAST AT 25
MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LAURINBURG...HAMLET...HOFFMAN...DOBBINS HEIGHTS...WAGRAM...GIBSON...
SANDHILLS GAME LAND...BOWMORE...CAMP MACKALL AND LAUREL HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3480 7968 3480 7971 3481 7977 3507 7956
3506 7950 3504 7946 3506 7944 3495 7927
3471 7956
TIME...MOT...LOC 1816Z 219DEG 24KT 3483 7961
WSSThe Raleigh/Durham radar (KRAX), 135 km away, was scanning. The volume nearest the first event began at 18:30 UTC.
8 thunderstorm wind. Local standard time, as filed.
One tree was reported down on Peele Chapel Road.
A couple of trees were reported down near the intersection of Marston Road and Gum Swamp Lake Road.
One tree was reported down on Hilltop Road.
One tree was reported down on Callaway Road.
One tree was reported down on a power lines Salemburg.
Power lines were reported down in Roseboro.
Trees were reported down in Clinton.
Power lines were reported down in northern parts of Stanly County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646489, 646490, 647627, 647628, 646492, 646493, 646491, 646494.